I have a question regarding CdLS children and adults and their reactions to prescription drugs, antibiotics, pain medications, etc. Do you have any data on this? As they mature, is there an increase in their sensitivity to drugs? I definitely know that my 24-year-old son cannot tolerate any type of sedative, tranquilizer or sleep drug. In the past few years he is showing reactions to antibiotics. They cause sleeplessness and severe hyperactivity. The doctors say that antibiotics do not usually cause such reactions. This weekend he did not sleep for 30 hours; he was exhausted. When I stopped the antibiotic he finally slept, but the infection has not been covered long enough with the antibiotic.
Individuals with CdLS are quite sensitive to some medication, often reacting with “paradoxical” behavior to sedatives and other medications with sedative side effects. This may have several mechanisms, not the least being “fighting” the feeling of sedation. Numerous antibiotics have neurologic side effects and I’m afraid you may have to go by trial and error to find ones that your son can tolerate, with no real guarantee that he will continue to do so on a second course later. Good luck and don’t forget to e-mail the Foundation with any major reaction or side effect that he has– it helps us all to understand these phenomena.
DS/ TK 7-13-10
Legal Disclaimer: Please take note that the CdLS Foundation’s Ask the Expert service is comprised of volunteer professionals in various areas of focus. Response times may vary and a response is not guaranteed. Answers are not considered a medical, behavioral, or educational consultation. Ask the Expert is not a substitute for the care and attention your child’s personal physician, psychologist, educational consultant, or social worker can deliver.